On the Combinatorics of Locally Repairable Codes via Matroid Theory

Thomas Westerbäck, Ragnar Freij-Hollanti, Toni Ernvall, Camilla Hollanti

Research output: Contribution to journalArticleScientificpeer-review

17 Citations (Scopus)
154 Downloads (Pure)

Abstract

This paper provides a link between matroid theory and locally repairable codes (LRCs) that are either linear or more generally almost affine. Using this link, new results on both LRCs and matroid theory are derived. The parameters (n; k; d; r; ) of LRCs are generalized to matroids, and the matroid analogue of the generalized Singleton bound in [P. Gopalan et al., 'On the locality of codeword symbols,' IEEE Trans. Inf. Theory] for linear LRCs is given for matroids. It is shown that the given bound is not tight for certain classes of parameters, implying a nonexistence result for the corresponding locally repairable almost affine codes, that are coined perfect in this paper. Constructions of classes of matroids with a large span of the parameters (n; k; d; r; ) and the corresponding local repair sets are given. Using these matroid constructions, new LRCs are constructed with prescribed parameters. The existence results on linear LRCs and the nonexistence results on almost affine LRCs given in this paper strengthen the nonexistence and existence results on perfect linear LRCs given in [W. Song et al., 'Optimal locally repairable codes,' IEEE J. Sel. Areas Comm.].

Original languageEnglish
Article number7555340
Pages (from-to)5296-5315
Number of pages20
JournalIEEE Transactions on Information Theory
Volume62
Issue number10
DOIs
Publication statusPublished - 2016
MoE publication typeA1 Journal article-refereed

Fingerprint Dive into the research topics of 'On the Combinatorics of Locally Repairable Codes via Matroid Theory'. Together they form a unique fingerprint.

Cite this